Written by Michael Barrie @MikeBarrieMD, OSU EM Assistant Professor
It’s clear that when a patient presents with sudden onset of a rash, wheezing, vomiting and hypotension every emergency physician knows that epinephrine is life saving. But evidence is mounting against the routine administration of steroids in our patients with anaphylaxis.
Should we abandon corticosteroid administration in anaphlaxis? This month’s issue of Annals of Emergency starts that discussion with Grunau et al “Emergency Department Corticosteroid Use for Allergy or Anaphylaxis is Not Associated with Decreased Relapses.”
This retrospective chart review of 2,701 Canadian patients compared outcomes in patients who receive steroids for allergic reactions versus those who did not receive steroids. Interestingly, there was no statistical benefit to treatment with steroids. Steroids are not a benign medication and can cause hyperglycemia, psychosis and other harmful side effects. So should we add anaphylaxis to the long list of ailments that steroids don’t benefit?
This publication follows a previous publication from the same group that highlights the low number of clinically important biphasic reactions. In this cohort of 2,700 allergic reaction patients, only 5 had clinically important biphasic reactions.
Practitioners should have a low threshold for administration of epinephrine for anaphylaxis. Patients can look “stable” one moment and then unpredictably decompensate. In general, if patients have rapid onset of symptoms and
- exposure to a likely allergen, then treat if TWO organ systems are involved. Rash with nausea? Give them EPI!
- If there is unknown exposure, then the definition is less inclusive and they must have skin and/or mucosal involvement.
- If the patient has had prior anaphylaxis and is re-exposed to a known allergen, then only one symptom is required.
- If they are hypotensive and you think they might have anaphylaxis, for the love of god give them epi!
Dosage is 0.01 mg/kg of 1:1000 epinephrine (Max 0.3 mg) delivered IM to the anteriomedial thigh. In the non-coding patient, IM administration is generally preferable to IV push. Additional doses can be delivered if the patient still has residual symptoms after 15-20 minutes.
Published guidelines recommend observing asymptomatic patients for 4-6 hours after epinephrine injection due to the concern for possible biphasic reactions. However, our best evidence does not seem to support this practice for many patients. In my experience, patients are safe for discharge once they are:
- completely asymptomatic
- tolerating oral intake
- and leave with an EPI Pen prescription in hand
You should counsel patients on how to use the EPI pen, and if they do have biphasic symptoms they should administer the epinephrine themselves and call 911. However, any patients that presented with severe symptoms such as profound shock, do not respond to a single dose of epinephrine, or at the discretion of the ED physician should be observed either inpatient or in the emergency department.
The article in this months Annals of EM above highlights that maybe the ONLY medicine we should be giving in anaphylaxis is epinephrine, and that the other adjuncts that we use, namely H1/H2 blockers and corticosteroids, may have no observable benefit.
- Brian E. Grunau, Matthew O. Wiens, Brian H. Rowe, Rachel McKay, Jennifer Li, Tae Won Yi, Robert Stenstrom, R. Robert Schellenberg, Eric Grafstein, Frank X. Scheuermeyer, Emergency Department Corticosteroid Use for Allergy or Anaphylaxis Is Not Associated With Decreased Relapses, Annals of Emergency Medicine, Volume 66, Issue 4, October 2015, Pages 381-389, ISSN 0196-0644, http://dx.doi.org/10.1016/j.annemergmed.2015.03.003.
- G.E. Grunau, J. Li, T.W. Yi, et al. Incidence of clinically important biphasic reactions in emergency department patients with allergic reactions or anaphylaxis. Ann Emerg Med, 63 (2014), pp. 736–744
- Lieberman PL, Nicklas RA, Oppenheimer J, and the Joint Task Force on Practice Parameters of the American Academy of Allergy, Asthma and Immunology; American College of Allergy, Asthma and Immunology; and Joint Council of Allergy, Asthma and Immunology. The diagnosis and management of anaphylaxis practice parameter: 2010 update. J Allergy Clin Immunol. 2010;126:477-480.